Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

serotonin syndrome paranoia

(20 Posts)
mumandsome Mon 04-Jul-16 21:21:23

Hi, I've been taking Sertraline for a while now, almost a year. I went from 50-100-150mg which I've been pretty happy on. I drink a lot so regularly take Nurofen to recover from headaches. On Friday I ran out of headache tablets and took a narproxen (strong painkiller) instead. For some reason afterwards I thought I should check it was okay to take with an SSRI like Sertraline and I discovered a whole list of things you shouldn't combine with them! Cold and flu remedies, pain killers, caffeine... Grapefruit!! confusedconfused
Ever since I've been working myself up reading about serotonin syndrome and feeling like I have the symptoms... Muscle twitches, sweats, fast heart beats. I can't stop thinking about it and it's bringing my anxiety and panic attacks back.

Wolfiefan Mon 04-Jul-16 21:22:50

Have you had CBT for anxiety?
Step away from Google. How much are you drinking?

Felascloak Mon 04-Jul-16 21:28:04

Don't Google SSRI side effects. It's terrifying and mainly bollocks. A lot of what you describe could be panic attacks, hangover or even alcohol induced. Could you try not drinking for a week and see if that helps? Maybe you need to go back to your GP and talk to them about the anxiety

mumandsome Mon 04-Jul-16 21:28:28

I have had CBT but it didn't work. I am trying not to google but now I have I'm worried.

I drink generally a bottle or more of wine a night but haven't drunk since Saturday night as am so worried about dying.

Wolfiefan Mon 04-Jul-16 21:29:57

Crap. You need urgent help for both the drinking and the anxiety. You drink over 60 units of alcohol a week. That's much more likely to do you harm. Please call your GP ASAP tomorrow am.

mumandsome Mon 04-Jul-16 21:30:59

One of the articles I read described it as though your brain were a sink with an over fill hole and the SSRI blocks the hole so the serotonin floods the brain. It's very visual isn't it... Can it really flood your brain?

I think I will go to the doctors tomorrow. I actually have an appointment with a new psychotherapist in the evening.

I will try not to drink for this week

quicklydecides Mon 04-Jul-16 21:31:24

OK so all your symptoms are probably alcohol withdrawal.
Tell your psychiatrist that you need help with alcohol addiction.
Don't waste too much energy worrying about your meds, which couldn't be doing much for your mood or anxiety levels in the face of all that wine.

mumandsome Mon 04-Jul-16 21:34:02

When you put it like that quickly it sounds a lot. I have asked for help with my drinking but they put me in group therapy which made my anxiety go through the roof. I've tried AA but can't talk in that circle you have to sit in. CBT doesn't do it for me... All that "have you tried thinking like this instead" stuff.. I just think - yes I bloody have angry

mumandsome Mon 04-Jul-16 21:35:01

I'll talk to the psych tomorrow.

So no one thinks I'm going to die?

Felascloak Mon 04-Jul-16 21:37:36

No it can't flood your brain. In fact it's not really clear how SSRIs work. Try not to think about it. I'm sure you don't spend time thinking about how precisely ibuprofen fixes a headache! Because it doesn't matter.
Please talk to your GP about the alcohol. I might have given you bad advice as I didn't realise how much you were drinking, you need some expert advice. But I bet it is the wine. Wine can do things to your heart beat.

Wolfiefan Mon 04-Jul-16 21:38:20

Group therapy does NOT sound like it would suit you. I had depression and anxiety. The idea of driving to a venue I didn't know and meeting strangers and having a discussion I wasn't in charge of. No. Just no!
AA doesn't sound ideal either.
I did find CBT helpful. I can talk myself out of some of my more bonkers moments. It also helps me to plan my week and make sure I do all the things that help to keep me well.
OP you sound much more positive than your first post. Do see GP. New psychotherapist needs to be told what you don't want. No point in agreeing to group therapy when you know you can't face it.
Good luck!

Felascloak Mon 04-Jul-16 21:38:55

No you aren't going to die although I know that feeling like you might and it is scary. What I do is try to focus on my breathing in and out for a slow count of 4 til it goes away.
Good luck for tomorrow flowers

mumandsome Mon 04-Jul-16 21:42:04

Thank you very much all. Really. I feel a lot better X

Wolfiefan Mon 04-Jul-16 21:44:54

Good. I'm glad. What we have said though is what you would have told yourself using some CBT techniques! Worth a try?!
Hope you get some help tomorrow.

Felascloak Mon 04-Jul-16 21:46:36

CBT is the business but you need the right therapist. And you need to do the homework grin
Hope it goes ok tomorrow

Anonymouses Mon 04-Jul-16 21:47:25

Alcohol is a depressant. Although technically you can drink on sertraline (ie it won't kill you to mix them) it's not recommended as it can counter the effects of an anti depressant.

The amount you are drinking is a LOT so you really need to seek some help to combat that. If you feel the need to drink so much so often (especially as sertraline usually enhances the effects of alcohol on your system) then it is likely that your anxiety and depression is not as under control as the mask of being hazy through alcohol is making you feel.

Sertraline can also make hangovers worse which is likely why you get headaches all the time. Headaches every day are not normal.

Muscle spasms, sweats and a fast heartbeat are all alcohol withdrawal symptoms. It is likely that if your body is used to a bottle+ of wine a night and you've not drunk in 2/3 days that this is what is happening.

Please talk to your gp/psychiatrist and they can help you sort this all out properly. You can get rid of the anxiety, panic and depression but you need to be honest with your GP so that you can get off the alcohol and onto the correct meds. Otherwise you are going to end up in a bad place.

For reference ONE bottle of wine averages 10 units (5 glasses at 2 units per glass) The recommended intake for women is 14 units A WEEK. So you should be on no more than one GLASS a night ideally so one bottle plus is 5 times over the recommended limit.

It sounds like you are very anxious about making sure you don't die so please please get the right help ASAP so you can make sure that this can happen.

Wolfiefan Mon 04-Jul-16 21:48:08

Oh yes Fela the HW!
At the time I wasn't all that impressed with my CBT but I have taken away several coping strategies that have helped me a lot.

PurpleDaisies Mon 04-Jul-16 21:48:50

Suddenly stopping drinking alcohol when you're drinking a lot every day can make you very ill. Typically you get symptoms in the first 48hours after your last drink.

What you're describing could be entirely down to anxiety, or it could be due to alcohol withdrawal. If you start feeling worse you really need to seek medical advice tonight.

Anonymouses Mon 04-Jul-16 21:53:30

You aren't going to die because you took a naproxen but you will die if you carry on drinking at such a rate. Stop it now before you get to that point. You can do this and there are lots of brave babes on here who have fought this battle and won. They can help you if you let them, and let your GP etc help as well. There is no shame in seeking help, there is only a brighter future to be found. You can do this.

mumandsome Tue 05-Jul-16 07:28:52

Thank you. I've woken up today feeling very anxious. It will be day three of not drinking so grateful that I have this appointment later on. I have to drive there so I won't drink and I've got nothing in the house for afterwards so that's covered. Maybe if I'm off the alcohol I can give CBT another go. Have any of you been offered it one on one rather than in a group?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now